Missouri, 2009

Flooding in Missouri, May 1 to 30, 2009

May 1 to 30, 2009 · NWS PAH · 4 events in 4 counties and zones

Several rounds of heavy rain over much of the Mississippi River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of heavy rain over much of the Mississippi River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April. Several of these events produced very heavy rainfall. Rainfall was one to two inches above normal in most spots for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 2:15 PM CST, 9 hours 45 minutes earlier.

Area forecast discussion, Apr 30, 2:15 PM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU APR 30 2009

.SHORT TERM... /TONIGHT THROUGH SUNDAY/
MAIN CONCERNS FOR THIS FORECAST CONTINUE TO BE POPS THROUGHOUT THE
PERIOD.

MCV OVER NORTHERN ARKANSAS IS CURRENTLY SPREADING SHOWERS ACROSS THE
FORECAST AREA...AS IT MOVES QUICKLY EASTWARD. MODELS NOT SHOWING
TREMENDOUS AMOUNT OF INSTABILITY...AND LACK OF INSOLATION TODAY
SHOULD KEEP THUNDERSTORMS VERY ISOLATED AND MOSTLY BELOW SEVERE
LEVELS.

MAIN ISSUE FOR TONIGHT WILL BE WHERE BACK EDGE OF PRECIPITATION
SHIELD WILL BE AT 00Z. IT MAY BE FLIRTING WITH OUR FAR WESTERN
AREAS...SO WILL TAPER POPS FROM LIKELY WEST TO CATEGORICAL EAST THIS
EVENING. CANNOT SEE ANY FORCING FOR SIGNIFICANT PRECIPITATION AFTER
06Z TONIGHT...SO WILL KNOCK POPS DOWN TO LOW CHANCE OVER MOST OF THE
AREA.

FRONT STILL MOVING INTO THE AREA FRIDAY...WITH THE NAM/SREF STILL
SLOWER THAN THE GFS BRINGING IT THROUGH THE ENTIRE AREA. TRIED TO
SHADE SLOWER TOWARD THE 09Z SREF. THE BOUNDARY IS STILL FORECAST TO
FLATTEN OUT AND IS MORE OF A SHEAR ZONE THAN A CONVERGENT BOUNDARY.
SO NOT THRILLED WITH CONVECTIVE POTENTIAL ALONG IT...ESPECIALLY WITH
LITTLE INSOLATION EXPECTED SOUTH OF IT. KEPT THE LIKELY POPS...BUT
WILL NOT BE SURPRISED IF LARGE AREAS DO NOT GET WET FRIDAY.

MODELS CONTINUE TO GENERATE MORE CONVECTION BEHIND THE BOUNDARY THAN
ALONG AND AHEAD OF IT OVER THE WEEKEND. LIKELY POPS WILL BE THE RULE
FRIDAY NIGHT THROUGH SATURDAY NIGHT. THE BEST SIGNAL IS SATURDAY
NIGHT...WHEN THE 12Z GFS AND ECWMF INDICATE SIGNIFICANT RAINFALL
OVER THE AREA...AND TRY TO LIFT THE BOUNDARY BACK UP INTO THE
PENNYRILE. WILL WAIT FOR CONSISTENT MODEL SIGNAL BEFORE CONSIDERING
A FLOOD WATCH FOR THAT TIME PERIOD.

SUNDAY MAY ACTUALLY END UP DRY...BUT STILL CANNOT FIND A CLEAR
ENOUGH SIGNAL TO GO COMPLETELY DRY.

THROUGHOUT THE FORECAST...THE MODELS HAVE DIFFICULTY GENERATING
SIGNIFICANT INSTABILITY...SO SEVERE WEATHER DOES NOT SEEM THAT
LIKELY AT THIS TIME. HOWEVER...THE MODELS DO GENERATE SOME ELEVATED
INSTABILITY BEHIND THE FRONT THROUGHOUT THE WEEKEND...SO SOME
ELEVATED THUNDER WILL STILL BE POSSIBLE BEHIND THE FRONT. IN
GENERAL...WILL MENTION A LESSER CHANCE OF THUNDER COMPARED TO
SHOWERS THROUGHOUT THE FORECAST.

.LONG TERM... /SUNDAY NIGHT THROUGH THURSDAY/
THE MESSY PATTERN CONTINUES FOR THE LONG TERM. IT LOOKS LIKE THE
GFS/ECMWF ENSEMBLE MEANS ARE THE WAY TO LEAN FOR THIS TIME PERIOD.
THE OPERATIONAL 06Z GFS BRINGS A VERY STRONG UPPER LOW INTO SOUTHERN
OKLAHOMA AND NORTHERN TEXAS ON SUNDAY NIGHT...WHILE THE 00Z ECMWF
SHOWS A MUCH WEAKER SHORTWAVE TROUGH OVER EASTERN OKLAHOMA/TEXAS AT
THE SAME TIME. HOWEVER...THE ECMWF DOES SHOW A SOUTHERN STREAM SFC
LOW AND WARM FRONT MOVING IN OUR DIRECTION AND PRODUCES GOOD
RAINFALL AMTS. THE 12Z GFS CAME IN WITH A MUCH WEAKER UPPER
SYSTEM...ALONG WITH A SFC LOW THAT COMES UP FROM THE SOUTHWEST MUCH
LIKE THE ECMWF. THE NEW GFS PAINTS OVER AN INCH OR SO OF PRECIP OVER
US SUNDAY NIGHT. GIVEN THE GENERAL CONTINUITY OF THE MODELS (AT
LEAST QPF WISE) ALONG WITH GFS ENSEMBLE MEAN PRECIP PLOT...MEANS
HIGH CHANCES FOR PRECIPITATION ON SUNDAY NIGHT.

FOR MONDAY...THE NEW 12Z GFS HAS COME INTO BETTER AGREEMENT WITH THE
ECMWF NOW. THE 12Z GFS...IT TAKES THE PRECIP FROM SUNDAY NIGHT AND
SHIFTS IT EAST...AND ACTUALLY LEAVES US RATHER DRY FOR
MONDAY...EXCEPT FOR OUR EASTERN COUNTIES. THEREFORE...WILL TREND
HIGHEST POPS EAST. THERE COULD BE A LULL IN THE ACTION ON MONDAY
NIGHT AND POSSIBLY INTO TUESDAY...DEPENDING ON HOW FAST THESE
SYSTEMS MOVE ACROSS.

BY TUESDAY...THE GFS MEANS SHOW BROAD SOUTHWEST FLOW WITH A FRONTAL
BOUNDAY TO OUR NORTHWEST. LOOKS LIKE A FRONT WILL PASS THROUGH THE
AREA ON WEDNESDAY...WITH ANOTHER SYSTEM POSSIBLE ON THURSDAY. TIMING
FROM RUN TO RUN WITH THE GFS HAS BEEN SUFFICIENT ENOUGH TO WARRANT
RAISING CHANCES FOR RAIN...AT LEAST FOR WEDNESDAY. HOWEVER...
DEPENDING ON THE TIMING...WE MIGHT NEED TO UP POPS FOR TUESDAY NIGHT
AS WELL.

WITH ALL THIS RAIN AND CLOUDINESS TO DEAL WITH...TEMPERATURES WILL
BE RATHER TRICKY TOO. GIVEN ALL THE CLOUDS...TEMPS MAY STAY DOWN A
BIT...BUT IF WE GET SOME PEAKS OF SUN...THE MERCURY WILL CLIMB
FAST...SO WILL NOT DOWNPLAY TEMPS TOO MUCH.

&&

.AVIATION...
AN UPPER LEVEL DISTURBANCE WILL MOVE EAST NORTHEAST THROUGH THE QUAD
STATE THIS AFTERNOON AND EVENING. SHOWERS HAVE ALREADY SPREAD INTO
SOUTHEAST MISSOURI AT MIDDAY...AND WILL CONTINUE TO OVERSPREAD THE
ENTIRE REGION THROUGH THE AFTERNOON. AT THIS TIME...THUNDER
PROBABILITIES ARE LOW...WITH THE BEST CHANCES OVER SOUTHERN PORTIONS
OF WEST KENTUCKY. THEREFORE...CONDITIONS SHOULD ONLY DROP INTO THE
MVFR CATEGORY WITH THE PRECIPITATION THIS AFTERNOON AND THIS
EVENING.

SECOND HALF OF TAF PERIOD IS DRY...BUT SOME SHOWERS OR STORMS WILL
BE POSSIBLE BY MIDDAY FRIDAY NEAR COLD FRONT ENTERING AREA FROM THE
NORTH. OVERNIGHT...GENERALLY INDICATING MVFR CEILINGS...BUT
POTENTIAL EXISTS FOR IFR OR LOWER CONDITIONS LATE TONIGHT AND FRIDAY
MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM....DRS
LONG TERM.....CW
AVIATION......DRS
Hazardous weather outlook, Apr 30, 3:03 PM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT THU APR 30 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
403 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE STORMS EXISTS SOUTH OF LINE FROM MARBLE
HILL MISSOURI TO HOPKINSVILLE KENTUCKY LATE THIS AFTERNOON AND
THIS EVENING. DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE
THE PRIMARY THREAT AS THE STORMS MOVE NORTHEAST. MOST OF THE
THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY MIDNIGHT. LOCALLY
HEAVY RAINFALL WILL ALSO BE A CONCERN WITH ANY THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST OVER MUCH OF THE AREA EACH DAY THROUGH
WEDNESDAY. A STRAY SEVERE THUNDERSTORM CANNOT BE RULED OUT FRIDAY
THROUGH SATURDAY NIGHT...BUT HEAVY RAINFALL WILL BE THE PRIMARY
THREAT. WITH EACH ROUND OF THUNDERSTORMS OVER THE COMING
WEEK...THE FLOODING POTENTIAL WILL MOUNT.

WATER LEVELS WILL BE RISING SIGNIFICANTLY ON MANY AREA RIVERS.
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING IN
THE SLIGHT RISK AREA. SPOTTERS SHOULD CLOSELY MONITOR THE SEVERE
WEATHER FORECAST FOR FRIDAY AND SATURDAY.

DRS

In the hours before

Local storm report, Apr 30, 6:07 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
707 PM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HEAVY RAIN       WICKLIFFE               36.97N 89.08W
04/30/2009  E0.00 INCH       BALLARD            KY   LAW ENFORCEMENT

            WATER OVER ROAD AT INTERSECTION OF HIGHWAYS 121/286 AND
            BANDANA ROAD

&&

DLL
Local storm report, Apr 30, 6:11 PM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
711 PM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     FLOOD            WICKLIFFE               36.97N 89.08W
04/30/2009                   BALLARD            KY   LAW ENFORCEMENT

            WATER OVER ROAD AT INTERSECTION OF HIGHWAYS 121/286 AND
            BANDANA ROAD.

&&

DLL
Local storm report, Apr 30, 10:20 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1120 PM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     TSTM WND DMG     1 E CROFTON             37.05N 87.47W
04/10/2009                   CHRISTIAN          KY   NWS STORM SURVEY

            MINOR SHINGLE DAMAGE TO A RESIDENCE. WIND SPEED ESTIMATED
            AT 60 MPH.

&&

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
May 1, 12:00 AM CST to May 30, 9:00 AM CST
Where
Cape Girardeau County, 2.05 mi NE of Cape Girardeau to 2.77 mi NE of Cape Girardeau
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.322, -89.505

Minor to moderate flooding of the Mississippi River occurred for nearly the entire month of May. At the Cape Girardeau gage, where flood stage is 32 feet, the river crested at 38.89 feet on the 23rd. Moderate flooding begins around 37 feet. The flood gates at Broadway and on Themis Street were closed. Agricultural bottomland and low-lying areas were flooded. Wheat crops were destroyed, and corn-planting was delayed or cancelled.

Flood, Scott

When
May 1, 1:00 AM CST to May 30, 9:00 PM CST
Where
Scott County, 1.29 mi SE of Commerce to 1.37 mi E of Commerce
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.138, -89.432

Minor to moderate flooding of the Mississippi River occurred for nearly the entire month of May. At the Cape Girardeau gage, where flood stage is 32 feet, the river crested at 38.89 feet on the 23rd. Moderate flooding begins there around 37 feet. Agricultural bottomland and low-lying areas were flooded.

Flood, Mississippi

When
May 5, 2:00 AM CST to May 25, 9:00 AM CST
Where
Mississippi County, Birds Pt to 1.33 mi N of Birds Pt
Cause
Heavy Rain
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
36.970, -89.150

Minor flooding of the Mississippi River occurred for most of the month of May. At the New Madrid gage, where flood stage is 34 feet, the river crested at 39.11 feet on the 15th. Agricultural bottomland and low-lying areas were flooded.

Flood, New Madrid

When
May 5, 9:00 AM CST to May 25, 9:00 AM CST
Where
New Madrid County, 1.08 mi SSE of Howardville to 1.48 mi SSE of Howardville
Cause
Heavy Rain
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
36.565, -89.576

Minor flooding of the Mississippi River occurred for most of the month of May. At the New Madrid gage, where flood stage is 34 feet, the river crested at 39.11 feet on the 15th. Agricultural bottomland and low-lying areas were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166071, 166072, 166074, 166073.